Pulmonary Toxicity From Check Point Inhibitors
With the increasing use of check point inhibitors to treat a variety of cancers, close attention needs to be placed in recognizing adverse events from this class of drugs. Pneumonitis is one of the potential side effects from check point inhibitors that can be potentially dangerous.
There are no specific tests for CIP (check inhibitor related pneumonitis) therefore it is a diagnosis of exclusion. Patients present with shortness of breath (dyspnea cough) and low-grade temperature. As part of the work up a CT scan of the chest is recommended. Bronchoscopy with lavage is entertained if infection or malignant infiltration needs to be excluded. The incidence of CIP is ~3-5% with PD1 inhibitors having a higher incidence than PDL1 inhibitors. The onset of CIP is from 2-8 months after starting check point inhibitors and can occur for a year post discontinuation. Approximately 15% of CIP cases become fatal.
Grade 1 CIP is asymptomatic, and scan shows involvement of only one lobe of the lung or <25%. Treatment with check point inhibitors may be continued and the patient needs to be under close observation. In grade 2 CIP the patient has symptoms of shortness of breath and need for oxygen. The scan shows more than one lobe of lung involvement with 25-50% of parenchyma involved.
With Grade 2 CIP the check point inhibitor needs to be discontinued and prednisone 1mg/kg needs to be started and improvement of symptoms needs to occur within 48 hours. Once the patient reverses back to grade 1 the steroids are tapered over 4-6 weeks. Once steroids are discontinued the patient can be rechallenged with check point inhibitors.
In grade 3 CIP the patient presents with severe symptoms –hypoxia, limits in self care and greater than 50% involvement of the lung by CT scan. The patient is hospitalized and started on IV steroids and the check point inhibitors are permanently discontinued.
In grade 4 CIP, the patient presents with life threatening respiratory failure with involvement of all lobes of the lung. The patient is hospitalized with respiratory support and IV steroids. Check point inhibitors are permanently discontinued. If the patient has no improvement in 48 hours with IV steroids other immunosuppressants can be used like infliximab, mycophenolate moretil or IVIG (immunoglobulin).
When the patient is on prolonged steroid use consider prophylactic antibiotics for pneumocystis: Bactrim or pentamidine, for aspergillus: fluconazole or herpes zoster: acyclovir. The blood glucose needs to be monitored as well when on prolonged steroid use.